Kentucky, 2023

Damaging Winds in Kentucky, July 8, 2023

July 8, 2023 · NWS LMK · 2 events in 2 counties and zones

Showers and thunderstorms developed along and ahead of a surface cold front which gradually moved through southern Indiana and central Kentucky during the evening hours of July 8th, 2023. With instability values ranging between 2000-2500 J/kg and 35-40 knots of effective bulk shear, the parameter space was favorable for a few strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Showers and thunderstorms developed along and ahead of a surface cold front which gradually moved through southern Indiana and central Kentucky during the evening hours of July 8th, 2023. With instability values ranging between 2000-2500 J/kg and 35-40 knots of effective bulk shear, the parameter space was favorable for a few strong to severe storms. Ultimately, only isolated wind damage was observed in the vicinity of a few stronger storms along the Ohio River, with localized wind damage being observed in Jefferson and Oldham County, Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 2:00 PM EST, 4 hours earlier.

Area forecast discussion, Jul 8, 2:00 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Louisville KY
300 PM EDT Sat Jul 8 2023

.Short Term (Now through Sunday)...
Issued at 256 PM EDT Sat Jul 8 2023

Broad cyclonic flow aloft is in place this afternoon. The upper
level trough will sharpen tonight through Sunday over the Midwest,
Great Lakes, and Ohio Valley as shortwave energy rotates through the
flow. A weak cold front stretches from Lower MI southwest through
central IN and western KY. A notably moist, destabilizing airmass is
in place south of the boundary, especially where a theta-e ridge
intersects the sfc boundary in SW Indiana and western KY.

Southeastern IN, Northern KY, and the KY Bluegrass are somewhat
stable after early day clouds/convection, but satellite imagery
reveals clearing taking place from west to east now across this
region. Meanwhile, afternoon convection has blossomed in the more
unstable airmass across western and southern portions of KY where
MLCAPE now exceeds 1500 J/kg.

Scattered storms appear likely throughout the afternoon and evening
hours as the sfc boundary slowly sags southeastward. Convection will
wane in coverage and intensity after 03-06z as the lower levels
stabilize.

Strong to severe storms cannot be ruled out, mainly through 00-02z
this evening. Up to 30-35 kts of effective bulk shear will support
modestly organized multicells. A few storms capable of localized
damaging winds and marginally severe hail are possible. However, low-
level wind fields and SRH are quite weak. Storms will move
relatively slowly to the E/SE at around 20 mph. While not
stationary, these storms will be very efficient rainfall producers
given the high PWAT airmass. Any localized cell training may result
in a flash flood threat with storms producing 1-2 inch/hr rainfall
rates.

After 06z tonight, drier/quieter conditions are expected as low
stratus blankets much of the area. Sunday morning lows will range
from the mid 60s to around 70 F. The sfc cold front is forecast to
push southeast through the CWA tonight, so rain chances will
gradually diminish from NW to SE. However, with the upper level
trough rotating in on Sunday, renewed shower and storm development
will be possible across southern KY (east of I-65) and the Bluegrass
Region. Slightly higher (though still modest) instability is
forecast for the southeastern portions of the forecast area Sunday
afternoon. But even the Bluegrass and Lake Cumberland regions will
see diminishing rain chances mid-afternoon into the evening hours.
Sunday will feature mostly cloudy skies and afternoon highs in the
upper 70s to lower 80s.

.Long Term (Sunday night through Friday)...
Issued at 229 PM EDT Sat July 8 2023

Key Message: At least a couple of dry days with comfortable
humidity, then storminess increases late week.

Sunday night - Wednesday:

This period will be mostly dry (especially Monday and Tuesday) as
weak high pressure drifts from the Mississippi Valley to the
Appalachians and the pattern aloft becomes more zonal. Precipitable
water values will be below normal and atmospheric moisture cross-
sections suggest just some scattered clouds. By Wednesday we might
see enough of a moisture increase in return flow that a few
afternoon thunderstorms could pop up, but at this time will keep
PoPs low.

Monday looks like the nicest day of the week with highs in the lower
and middle 80s, sunshine, dew points around 60, and a light north
breeze. By Wednesday we'll be back up to around 90 with an increase
in humidity.

Wednesday night - Saturday:

Wednesday night MCS development may take place over the Midwest on
the nose of a low level jet from Texas to Missouri. This system may
dive southeast and enter the Ohio Valley by early Thursday morning,
providing a chance of elevated showers and thunderstorms.

After quiet weather to start the week the script will flip to a
stormier pattern for later in the week. We'll be on the warm and
humid side of a baroclinic zone stretching from the Great Lakes to
the Texas Panhandle with above normal PWAT coming in around the west
and south sides of an impressive upper low near Hudson Bay. CSU-ML
charts show slightly increased chances of severe weather Thursday-
Saturday, which is in general agreement with ECMWF CAPE-Shear EFI
and SPC chiclets, especially on Friday as a subtle shortwave trough
passes overhead. Right now, though, deep layer shear and lapse rates
look seasonably moderate. There will also be the added complication
of potential MCS development each night over the Midwest and/or Ohio
Valley, which would have significant impacts on the evolution of
local convection.

&&

.Aviation (18Z TAF Issuance)
Issued at 150 PM EDT Sat Jul 8 2023

SCT TSRA will be possible across central KY and southern IN through
00-03z Sunday ahead of a weak sfc boundary. Brief TSRA impacts will
be possible at all terminals, including heavy rainfall, gusty winds,
and IFR vsbys. Outside of storms, VFR conditions will prevail.

Drier conditions will be common after 03z Sunday, but low-end MVFR
and brief IFR stratus is likely Sunday morning. Low stratus will
lift to VFR Sunday afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&

Short Term........EBW
Long Term.........13
Aviation..........EBW
Hazardous weather outlook, Jul 8, 2:09 PM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
309 PM EDT Sat Jul 8 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091915-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
309 PM EDT Sat Jul 8 2023 /209 PM CDT Sat Jul 8 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will increase in coverage later this afternoon and
evening ahead of a frontal boundary. Some of the storms could be
strong to severe, with damaging wind gusts and small hail being the
primary threats in the strongest storms. Heavy rainfall will also be
likely in most storms, and areas that see repeated storms could have
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few storms will also be possible Sunday, mainly across south-
central KY east of Interstate 65 and the Bluegrass Region. Storms
will be capable of gusty winds, small hail, and locally heavy
rainfall.

Thunderstorm chances look to again increase by late next week in a
moist and unstable airmass.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along reports of severe weather with
any strong or severe storms.

GENERAL STORM MOTION OF THE DAY:

Storms will move from west to east around 20 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW/13

In the hours before

Special weather statement, Jul 8, 4:34 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
534 PM EDT Sat Jul 8 2023

INZ084-090-KYZ025-082200-
Crawford IN-Harrison IN-Meade KY-
534 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northwestern
Harrison, central Crawford and north central Meade Counties through
600 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carefree Town, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Carefree Town around 540 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3833 8649 3832 8619 3809 8628 3819 8646
      3821 8646 3821 8650 3825 8657 3826 8657
TIME...MOT...LOC 2134Z 268DEG 23KT 3824 8644

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JML
Special weather statement, Jul 8, 4:42 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
442 PM CDT Sat Jul 8 2023

INZ089-KYZ023-082215-
Perry IN-Hancock KY-
442 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern Perry
and northeastern Hancock Counties through 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tell City, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hawesville around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3799 8686 3800 8681 3802 8680 3800 8677
      3803 8678 3803 8677 3804 8679 3806 8677
      3808 8678 3810 8677 3810 8678 3811 8679
      3811 8680 3814 8676 3802 8652 3799 8653
      3781 8673 3796 8689
TIME...MOT...LOC 2142Z 297DEG 24KT 3800 8673

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JML
Special weather statement, Jul 8, 4:54 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
554 PM EDT Sat Jul 8 2023

INZ078-079-092-KYZ031-032-082230-
Jefferson IN-Clark IN-Scott IN-Oldham KY-Trimble KY-
554 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern
Jefferson, northeastern Clark, southeastern Scott, northern Oldham
and Trimble Counties through 630 PM EDT...

At 554 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Madison, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3866 8526 3863 8523 3862 8523 3860 8521
      3860 8522 3859 8522 3850 8530 3850 8531
      3846 8535 3845 8534 3836 8542 3858 8583
      3872 8559
TIME...MOT...LOC 2154Z 289DEG 16KT 3863 8550

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JML
Special weather statement, Jul 8, 5:11 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
611 PM EDT Sat Jul 8 2023

INZ091-092-KYZ030-082245-
Floyd IN-Clark IN-Jefferson KY-
611 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern Clark,
Floyd and west central Jefferson Counties through 645 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Albany, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  New Albany around 620 PM EDT.

Other locations in the path of this storm include Jeffersonville and
Louisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3837 8601 3844 8589 3831 8568 3820 8587
TIME...MOT...LOC 2211Z 309DEG 14KT 3836 8589

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JML
Special weather statement, Jul 8, 5:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
644 PM EDT Sat Jul 8 2023

INZ091-KYZ030-082315-
Floyd IN-Jefferson KY-
644 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southeastern Floyd
and west central Jefferson Counties through 715 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shively, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Louisville around 650 PM EDT.
  Parkway Village and Valley Station around 655 PM EDT.
  Audubon Park around 700 PM EDT.

Other locations in the path of this storm include Watterson Park,
Lynnview, Seneca Gardens, Strathmoor Village, Kingsley, Strathmoor
Manor, Newburg, Fairdale, St. Regis Park, West Buechel, Meadowview
Estates, Poplar Hills, Lincolnshire, Okolona, Buechel, Houston Acres
and Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3829 8579 3829 8577 3827 8576 3827 8573
      3821 8558 3808 8584 3824 8594
TIME...MOT...LOC 2244Z 309DEG 14KT 3822 8580

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JML
Special weather statement, Jul 8, 5:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
659 PM EDT Sat Jul 8 2023

KYZ031-033-082330-
Oldham KY-Henry KY-
659 PM EDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southeastern Oldham
and west central Henry Counties through 730 PM EDT...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Grange, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  La Grange around 710 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3843 8522 3831 8538 3831 8540 3842 8551
      3847 8545
TIME...MOT...LOC 2259Z 294DEG 13KT 3841 8544

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JML

The radar

The Louisville radar (KLVX), 33 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 8, 6:00 PM EST
Where
Jefferson County, 1.02 mi E of Louisville
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.230, -85.761

Several trees were brought down by strong winds near Central Park in Old Louisville, resulting in damage to a few vehicles.

Thunderstorm Wind, Oldham

When
July 8, 6:10 PM EST
Where
Oldham County, 0.55 mi NW of La Grange
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.406, -85.386

Strong winds resulted in down power lines in La Grange at the intersection of Jefferson Street and Sixth Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128946, 1128945.